Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2005, 2:48 AM EDT for Arenac County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 2:48 AM EDT (06:48 UTC)
- Expired
- Jun 8, 2005, 3:22 AM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:00 AM EDT | HAIL 0.88 | Sterling, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 080648
SVRAPX
MIC011-080730-
/O.NEW.KAPX.SV.W.0009.050608T0648Z-050608T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
248 AM EDT WED JUN 8 2005
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARENAC COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 330 AM EDT
* AT 244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ALGER TO
12 MILES SOUTHWEST OF STERLING TO 10 MILES SOUTHEAST OF
GLADWIN...MOVING EAST AT 35 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
INTERSTATE 75 MILE MARKER 188 AND STERLING AROUND 255 AM EDT...
STANDISH AROUND 300 AM EDT...
MAPLE RIDGE AROUND 305 AM EDT...
OMER AROUND 310 AM EDT...
TWINING AND TURNER AROUND 315 AM EDT...
AU GRES AROUND 325 AM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4412 8417 4401 8417 4401 8405 4395 8405
4395 8405 4388 8375 4396 8346 4417 8344
$$3 follow-up statements
000
WWUS34 KAPX 080700
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
300 AM EDT WED JUN 8 2005
MIC011-080730-
/O.CON.KAPX.SV.W.0009.000000T0000Z-050608T0730Z/
ARENAC MI-
300 AM EDT WED JUN 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM EDT FOR
ARENAC COUNTY...
AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF STERLING TO
4 MILES SOUTHWEST OF STANDISH...MOVING EAST AT 35 MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
TURNER...TWINING AND OMER AROUND 305 AM EDT...
AU GRES AROUND 320 AM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4412 8417 4401 8417 4401 8405 4395 8405
4395 8405 4388 8375 4402 8365 4416 8357
$$000
WWUS34 KAPX 080711
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
312 AM EDT WED JUN 8 2005
MIC011-080730-
/O.CON.KAPX.SV.W.0009.000000T0000Z-050608T0730Z/
ARENAC MI-
312 AM EDT WED JUN 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM EDT FOR
ARENAC COUNTY...
AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TURNER TO STANDISH...MOVING EAST
AT 35 MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
AU GRES AROUND 330 AM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4412 8389 4404 8399 4401 8405 4395 8405
4395 8405 4388 8375 4402 8365 4416 8357
$$000
WWUS34 KAPX 080722
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
323 AM EDT WED JUN 8 2005
MIC011-080733-
/O.CAN.KAPX.SV.W.0009.000000T0000Z-050608T0730Z/
ARENAC MI-
323 AM EDT WED JUN 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR ARENAC COUNTY IS CANCELLED...
AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4412 8389 4404 8399 4401 8405 4395 8405
4395 8405 4388 8375 4402 8365 4416 8357
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:25 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jun 7, 9:25 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 925 PM EDT TUE JUN 7 2005 .UPDATE...CONVECTION ONGOING OVER WI/MN/FAR WRN MI ASSOCIATED WITH SHORTWAVE ENERGY RIDING OVER FLAT H5 RIDGE ACROSS THE NORTHERN PLAINS AND LOW LEVEL JET/ENHANCED FORCING THROUGH THE UPPER MISSISSIPPI VALLEY. COMPLEX OVER MN/WI SHOULD DEVELOP INTO MCC LATER TONIGHT AND THEN TRAVERSE ALONG QUASI-STATIONARY BOUNDARY ACROSS NORTHERN MICHIGAN THROUGH WEDNESDAY MORNING. CONVECTION WILL LOSE INTENSITY AS IT MOVES EAST...ENCOUNTERING THE COOLER WATERS OF LAKE MICHIGAN/SUPERIOR AS WELL AS LEAVING BEHIND MORE FAVORABLE MID LEVEL THETA-E AXIS. IMPRESSIVE H3-H2 DIVERGENCE FIELDS ACROSS EASTERN UPPER IN ASSOCIATION WITH UPPER JET ACROSS SOUTHERN CANADA AND MODELS DO SHOW LOW LEVEL JET SLIDING EAST OVERNIGHT AND NOSING INTO EASTERN UPPER MICHIGAN. I WILL MAKE A FEW SMALL ADJUSTMENTS TO THE GRIDS...MAINLY TO DRAW POPS IN A MORE N-S ORIENTATION TRENDING FROM LIKELY OVER EASTERN UPPER LATER TONIGHT TO CHANCE OVER SOUTHERN AREAS. LOW TEMPERATURES WILL VARY DEPENDING ON PROXIMITY TO FRONT...WITH LOWER/MID 50S OVER EASTERN UPPER TO LOWER/MID 60S OVER SOUTHERN COUNTIES. UPDATED GRIDS/ZONES OUT SHORTLY. JK && .PREV DISCUSSION...ISSUED AT 415 PM EDT TUE JUN 7 2005 DISCUSSION...PATTERN CHANGES VERY LITTLE FROM WEDNESDAY INTO THE EARLY PART OF NEXT WEEK AS SFC WARM FRONT PUSHES NORTHWARD THROUGH NRN LOWER WHILE H5 FLOW BECOMES ESTABLISHED OUT OF THE SW WITH A GENERAL TROUGH HOLDING FIRM ACROSS THE ROCKIES. PIECES OF ENERGY WILL CONTINUE TO ROUND THE TROUGH TO THE WEST...AND TRACK NE ACROSS THE WESTERN GREAT LAKES THROUGH SW FLOW REGIME. WARM AND HUMID AIR WILL OVERSPREAD MUCH OF THE NE CONUS IN THIS PATTERN LEADING TO MORE SUMMER-LIKE WEATHER WITH CHANCES FOR SHOWERS AND THUNDERSTORMS BECOMING THE MAIN WEATHER CONCERN. WEDNESDAY/WED NIGHT...HIGH PRESSURE FROM ONTARIO SLIDES INTO SE OF JAMES BAY WHILE SFC LOW WORKS INTO SE MANITOBA/SW ONTARIO. SFC WARM FRONT GETS TILTED MORE NW-SE AS SFC HIGH TO OUR EAST IMPACTS THE EASTERN CWA WITH EASTERLY WINDS COMING OFF LAKE HURON. THIS TO DEVELOP AFTER OVERNIGHT SHOWERS AND THUNDERSTORMS MOVE THROUGH MAINLY THE WESTERN CWA AND WEAKEN. SHORTWAVE DRIVING THIS ACTIVITY NORTH OF THE FRONTAL ZONE TO OUR SOUTH COULD BE OUT OF HERE QUITE EARLY IN THE MORNING...BASED ON MODEL DEPICTIONS. BY MIDDAY...WE WILL BE IN A ZONE OF GENERAL SUBSIDENCE...AND WITH WINDS SHIFTING EASTERLY OFF COOLER LAKE HURON...CAN SEE NOTHING OCCURRING THROUGH EARLY AFTERNOON AS THE ATMOSPHERE STABILIZES FROM THE EASTERLY FLOW. SHOULD BE ENOUGH HEATING FURTHER INLAND AND AWAY FROM LAKE HURON TO GET SFC PARCELS INTO THE UPPER 80S OVER LOWER 60S TO GENERATE SBCAPES GREATER THAN 1500 J/KG. HOWEVER...AN ABSENCE OF DECENT TRIGGER (FRONTAL ZONE STILL TO OUR SOUTH) WILL ONLY KEEP ACTIVITY SIMILAR TO TUESDAY AFTERNOON...SLIGHT CHANCE OF SHOWERS (POSSIBLE THUNDERSTORM?) MORE OVER THE HIGHER TERRAIN...AND CLOSER TO OUR WESTERN FRINGES OF THE CWA...WHERE THERE MAY BE ADDED CONVERGENCE WITH THE LAKE BREEZE. THIS SCENARIO PLAYS INTO THE EVENING HOURS WITH THE ONLY DIFFERENCE BEING A PIECE OF ENERGY EJECTING OUT OF PARENT UPPER LOW NEAR THE CANADIAN/ND BORDER...POSSIBLY ALLOWING FOR SOME ACTIVITY DEVELOPING IN EASTERN UPPER. INSTABILITY DOES NOT LOOK ALL THAT GREAT...BUT CONTINUED WITH A CHANCE FOR THUNDER ATTM. MAY BE ABLE TO TAKE THIS MENTION OUT IN NEXT FORECAST ISSUANCE. AS THE EVENING WEARS ON...WE DO SEE AN INCREASE IN THE LLJ DEVELOP ACROSS WISCONSIN THAT SLIDES INTO NRN MICHIGAN LATE. IT IS NOT OVERLY IMPRESSIVE...BUT WITH WARM FRONT HEADING BACK NORTH OVER THE AREA...LOOK FOR A BETTER CHANCE FOR PRECIP TO BREAK OUT NORTH OF THIS FEATURE...AND ALONG/JUST WEST OF THE LLJ AXIS. BEST INSTABILITY AT H8 REMAINS JUST TO OUR WEST OVERNIGHT BUT DOES SLIDE INTO AREAS WEST OF I-75 BY EARLY THURSDAY MORNING. THUNDER IS A BETTER SHOT HERE. THURSDAY AND THURSDAY NIGHT...BASED ON UPPER AIR FIELDS...MODELS LOOK PRETTY GOOD IN ALLOWING WARM FRONT TO SHIFT NORTH THROUGH ALL OF NRN MICHIGAN. THETA-E FIELDS NOT ANY MORE IMPRESSIVE...WHICH RESULTS IN INSTABILITY FIELDS BEING WEAKER TOO. DO NOT SEE FOCUS SHOWER/THUNDERSTORM DEVELOPMENT EITHER...WITH THE EXCEPTION FOR LAKE BREEZES. THIS IS AT TIMES...NOT ENOUGH TO DEVELOP ACTIVITY WITHOUT SOME SORT OF HELP ALOFT...AND I DO NOT SEE THAT EITHER. MID LEVEL HEIGHTS ARE RISING DURING THIS TIME FRAME...AND THIS COULD WIND UP BEING A RELATIVELY QUIET DAY WEATHER WISE. WILL BE WARM THOUGH...WITH HIGHS REACHING INTO THE UPPER 80S AGAIN ACROSS NRN LOWER AND 70S ACROSS EASTERN UPPER. MAY BE A BIT WARMER IN EASTERN UPPER WITH LOWER CHANCES FOR PRECIP IN SUBSEQUENT FORECAST ISSUANCES. WILL NEED TO STILL SEE HOW THE FRONTAL ZONE MOVES WITH TIME...AS THERE ARE STILL CONCERNS AS TO HOW FAR NORTH IT WILL MOVE DUE TO THE COOLING INFLUENCE OF THE GREAT LAKES. WILL KEEP CHANCE FOR PRECIP GOING FOR NOW...AND WILL TRY TO HONE IN ON THE SPECIFICS TOMORROW. DID ADJUST GRIDS TO TRY AND DEFINE THE BETTER CHANCES FOR PRECIPITATION BASED ON DIURNAL INFLUENCES...AND THE SCENARIO BEING MORE CONDUCIVE TO BETTER CHANCES FOR PRECIPITATION DURING THE NIGHTTIME HOURS WITH WARM FRONTAL RETURN. DIFFICULT PATTERN WITH BOUNDARY IN THE REGION/LAKE BREEZES AND TRYING TO TIME SHORTWAVES ALOFT. FRIDAY THROUGH TUESDAY OF NEXT WORK WEEK...BULK OF THE MUGGY AND UNSTABLE AIR LOOKS TO BE SITUATED OVER NRN MICHIGAN DURING THIS TIME FRAME. WITH SHORTWAVE ACTIVITY ROLLING THROUGH AT VARIOUS TIMES THROUGH THIS PERIOD...AND NO CLEAR-CUT SFC BOUNDARY TO FOCUS THUNDERSTORM INITIATION. HOWEVER...PATTERN SHOWS THAT THERE WILL BE A CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THIS TIME FRAME. TAKING A SHOT AT SPECIFIC TIMES WOULD BE RATHER DIFFICULT IF NOT SILLY...BUT FRIDAY LOOKS LIKE NEXT WAVE/SFC BOUNDARY ROLLS THROUGH. THIS ALSO THE TIME WHEN JUICY AIR MASS FROM THE SOUTH MAKES IT INTO NRN MICHIGAN. AFTER THIS...TIMING ISSUES ABOUND WITH SUBSEQUENT WAVES/BOUNDARIES. WILL GO WITH A CHANCE EVERY DAY...BUT JUST AS YESTERDAY...DO NOT EXPECT TO GET RAINED ON EACH DAY...IT IS A PATTERN THAT IS CONDUCIVE TO THE CHANCE FOR ACTIVITY EACH DAY. MAYBE A PRECIP-FREE DAY TUESDAY OR WEDNESDAY...BUT PATTERN IS TOUGH TO BREAK DOWN. WILL HOLD OFF ON ALLOWING FOR PRECIP CHANCES ALL THE WAY THROUGH THE EXTENDED FOR NOW THOUGH. SMD && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 7, 10:25 PM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1025 PM EDT TUE JUN 7 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-081000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1025 PM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS MOST OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THE MOST WIDESPREAD ACTIVITY WILL BE NORTH OF M-72. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH SMALL HAIL...GUSTY WINDS OF 35 MPH AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN WET AND UNSETTLED...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY ACROSS THE REGION. THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN WEDNESDAY MORNING. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON AND ESPECIALLY LATE WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE ALONG AND WEST OF I-75 LATE WEDNESDAY NIGHT. THERE IS RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JK/JZ/ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 11:23 PM EDT | Special Marine Warning | APX | 97 min | |
| Jun 8, 12:14 AM EDT | Special Marine Warning | APX | 2 hr | |
| Jun 8, 2:09 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 66 min |
| Jun 8, 2:17 AM EDT | Tornado Warning | APX | Gladwin | 47 min |
| Jun 8, 3:13 AM EDT | Severe Thunderstorm Warning | APX | Iosco | 25 min |
| Jun 8, 3:17 AM EDT | Special Marine Warning | APX | 118 min | |
| Jun 8, 3:19 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 27 min |
| Jun 8, 2:16 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 31 min |
| Jun 8, 2:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 54 min |
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 60 min |
| Jun 8, 3:48 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.